Montana, 2012

Damaging Winds in Montana, July 30 to 31, 2012

July 30 to 31, 2012 · NWS GGW · 4 events in 3 counties and zones

A strong storm system moved through northeast Montana during the late and overnight hours bringing destructive winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A strong storm system moved through northeast Montana during the late and overnight hours bringing destructive winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 30, 7:12 PM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 30, 7:12 PM MST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
812 PM MDT MON JUL 30 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...
CONVECTIVE ACTIVITY HAS DECLINED IN INTENSITY OVER SOUTHWEST PARTS
OF THE CWA. NONETHELESS...Q-VECTOR CONVERGENCE AHEAD OF A LITTLE SHORTWAVE
IMPULSE IN THE MID-LEVEL FLOW IS FORECAST BY THE GFS MODEL TO CONTINUE
OVER NORTHEAST MONTANA THROUGH TUESDAY MORNING...WITH THIS ENERGY
GRADUALLY MOVING EASTWARD. CURRENT RADAR ALSO SHOWS A FAIRLY LARGE AREA OF
PRECIPITATION WEST OF THE CWA. THUS HAVE INCREASED THE COVERAGE FOR
SIGNIFICANT POPS TO MOST OF THE CWA OVERNIGHT. SHOWER ACTIVITY
COULD ALSO BE FED BY MOISTURE ADVECTION AS THE LOW LEVEL JET
INCREASES DIURNALLY TONIGHT AHEAD OF A TROUGH OF LOW PRESSURE TO
THE WEST. MARTIN

PREVIOUS FORECAST...
LARGE AREA OF UPPER LEVEL HIGH PRESSURE WILL REMAIN
ANCHORED OVER THE SOUTHERN HIGH PLAINS THROUGH WEDNESDAY. AN UPPER
LEVEL TROUGH OVER THE NORTHEAST PACIFIC WILL SEND SHORTWAVES
ACROSS THE PAC NW AND WRN CANADA AND EFFECTIVELY FLATTEN THE
NORTHWARD EXTENT OF THE RIDGE OVER MT. THE FIRST SUCH SHORTWAVE
CURRENTLY OVER SOUTHEAST BRITISH COLUMBIA WILL CONTINUE MOVING
NORTHEAST TONIGHT...PULLING THE BETTER DYNAMICS ASSOCIATED WITH IT
NORTH OF MT. HOWEVER...STEEP MID LEVEL LAPSE RATES RIDING OVER THE
HIGHER TERRAIN OF CENTRAL MT WILL TIE INTO DEVELOPING LOW PRESSURE
AT THE SURFACE...DECENT BULK SHEAR...INCREASING WEAK TO MODERATE
LOW LEVEL JET AND ASSOCIATED POLEWARD MOISTURE TRANSPORT OVER ERN
MT TO RESULT IN ISOLATED TO SCATTERED THUNDERSTORMS
TONIGHT...FOCUSED MAINLY SOUTH OF THE MISSOURI RIVER. ANY STORMS
THAT MOVE IN EARLY IN THE EVENING WILL HAVE THE POTENTIAL TO
PRODUCE GUSTY WINDS 45 TO 55 MPH AND A SMALL PROBABILITY OF 60+
MPH.

THE SURFACE BOUNDARY WILL MOVE THROUGH TUESDAY MORNING AND WINDS
WILL SHIFT TO THE NW. COULD GET BREEZY IN THE 10 TO 20 MPH RANGE
IN THE AFTERNOON AS PRESSURE GRADIENT TIGHTENS. NO REAL COLD AIR
ADVECTION FOR TUESDAY...SO HIGHS WILL BE SIMILAR TO TODAY...IF NOT
SLIGHTLY WARMER. LOOKS LIKE A SIMILAR PATTERN FOR TUESDAY NIGHT INTO
WEDNESDAY WITH YET ANOTHER SHORTWAVE DAMPING OUT AS IT BUCKS INTO
THE RIDGE OVER MT AND WEAK LOW PRESSURE AT THE SURFACE POTENTIALLY
FOCUSING SOME ISOLATED CONVECTION OVERNIGHT INTO WED
MORNING...AGAIN MAINLY ACROSS THE SOUTHERN TIER OF NE MT.
CONFIDENCE A LITTLE LOWER FOR TUES NIGHT SO KEPT RAIN CHANCES IN
THE SLIGHT CATEGORY.

THERE SHOULD BE A HEIGHTENED AWARENESS OF FIRE DANGER TUESDAY
AFTERNOON WITH RELATIVE HUMIDITIES EXPECTED TO DROP INTO THE 10 TO
15 PERCENT RANGE AND NORTHWEST WINDS TO BLOW 10 TO 15 MPH WITH
HIGHER GUSTS ACROSS AREAS ALONG AND SOUTH OF THE MISSOURI BREAKS.
HELD OFF ON ISSUING A RED FLAG WARNING AFTER COORDINATING WITH
SURROUNDING OFFICES ON THIS MARGINAL MID-SUMMER EVENT. MOYER

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...

THE MAIN STORY IN THE LONG TERM FORECAST PERIOD IS THE STORM
SYSTEM WHICH WILL PROVIDE SOME RELIEF FOR NORTHEAST MONTANA IN
THE FORM OF COOLER TEMPERATURES AND THE CHANCE FOR SOME GOOD
WETTING RAINS. THE TIME FRAME FOR THESE STORM WILL BE FROM FRIDAY
MORNING THROUGH SATURDAY MORNING WITH MAINLY HOT AND DRY
CONDITIONS ON EITHER SIDE OF IT.

THE TIGHT UPPER LEVEL SHORT WAVE TROUGH...AT TIMES A SMALLER BUT
POTENT CLOSED UPPER LOW SYSTEM...WHICH WILL PROVIDE NORTHEAST
MONTANA WITH THESE WEEKEND STORMS...GOES THROUGH AN INTERESTING
TRANSITION LATE WEDNESDAY NIGHT. PREVIOUS TO WEDNESDAY IT IS A
LOBE EXTENSION OF THE YUKON/ALASKAN LOW CENTER. BY WEDNESDAY
NIGHT...THE YUKON/ALASKA LOW PASSES IT TRAPEZE STYLE...AS ANOTHER
LOBE EXTENSION...TO THE LARGER HUDSON BAY UPPER LOW CENTER. THE
UPPER LOW COMPLEX CENTERED OVER HUDSON BAY GRABS HOLD OF IT AND
SWEEPS IT ALONG THE EASTERN SLOPES OF THE CANADIAN FRONT RANGE AND
THE US NORTHERN HIGH PLAINS. THIS TRAJECTORY WILL BRING THE SMALL
CLOSED UPPER LOW OVER OUR CWA THROUGH THE EARLY PORTIONS OF THIS
COMING WEEKEND.

LONG TERM MODEL QPF SOLUTIONS SHOW FAIRLY GOOD AGREEMENT WITH
WIDESPREAD WETTING RAINS FOR OUR CWA FROM 12Z ON FRIDAY THROUGH
06Z ON SATURDAY WITH QUICK CLEARING ON ITS HEELS FROM THE WEST AS
THE UPPER LEVEL RIDGE RAPIDLY RE-BUILDS THROUGH THE PACIFIC
NORTHWEST AND NORTHERN ROCKIES SATURDAY...THEN QUICKLY FLATTENS
INTO A ZONAL FLOW TO END THE FORECAST PERIOD. BMICKELSON

PREVIOUS LONG TERM DISCUSSION...WEAK SHORTWAVE MOVING EAST ALONG
MT/SASK BORDER WEDNESDAY NIGHT WILL FLATTEN RIDGE INTO A NEARLY
ZONAL FLOW FOR THURSDAY.

UPPER TROUGH MOVING SOUTHEAST FROM NORTHERN BRITISH COLUMBIA WILL
PASS THROUGH MONTANA AND SASKATCHEWAN THURSDAY NIGHT AND FRIDAY.
THE SYSTEM WILL BRING A COLD FRONT THROUGH NORTHEAST MONTANA
THURSDAY NIGHT. THIS FRONT WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE AREA. MOISTURE APPEARS TO BE LIMITED BUT
THERE IS GOOD UPPER LEVEL DYNAMICS WITH THIS SYSTEM. FRIDAY WILL
BE BREEZY AND COOLER WITH STRONG ENOUGH NORTHWEST WINDS THAT A
LAKE WIND ADVISORY IS LIKELY FOR FORT PECK LAKE.

NORTHWEST FLOW ALOFT WILL LINGER INTO SATURDAY BUT WARMER AIR WILL
START RETURNING TO THE AREA. ECMWF HAS AN UPPER RIDGE BUILDING BACK
INTO THE AREA BY SUNDAY WHILE THE GFS HAS A MORE ZONAL FLOW ALOFT.
BOTH MODELS MAINTAIN A WARMING TREND THROUGH SUNDAY BUT THE ECMWF
CONTINUES IT INTO MONDAY WHILE THE GFS WANTS TO BRING A COLD FRONT
THROUGH. AT THIS POINT WILL KEEP NEXT MONDAY'S TEMPERATURES
SIMILAR TO SUNDAY AND LET FURTHER MODEL RUNS SORT OUT THE
DIFFERENCES. FORRESTER

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PREVAIL FOR ALL TAF SITES
TONIGHT AND TUESDAY. THUNDERSTORM DEVELOPMENT TONIGHT WILL BE
ISOLATED. A REVIEW OF THE 00Z GGW SOUNDING REVEALED AN INVERTED V
WIND PROFILE SUGGESTING THAT THE MAIN THREAT FROM ANY STORM WILL
BE WIND GUSTS UP TO AROUND 40KTS PLUS. EXPECT SOME MID TO HIGH
LEVEL CEILINGS TONIGHT AND TUESDAY MORNING. GENERAL WINDS ARE
EXPECTED TO SHIFT AROUND TO THE WEST BY TUESDAY AFTERNOON. SCT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 30, 1:36 PM MST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
236 PM MDT MON JUL 30 2012

MTZ016-021>023-025>027-060-310845-
CENTRAL AND SOUTHEAST PHILLIPS-PETROLEUM-GARFIELD-MCCONE-DAWSON-
PRAIRIE-WIBAUX-SOUTHWEST PHILLIPS-
236 PM MDT MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE THROUGH
TONIGHT. STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO
DIME SIZE AND WIND GUSTS 45 TO 55 MPH. AN ISOLATED SEVERE STORM
WITH WIND GUSTS OVER 60 MPH IS POSSIBLE EARLY THIS EVENING WEST
OF JORDAN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ017>020-024-059-061-062-310845-
CENTRAL AND SOUTHERN VALLEY-DANIELS-SHERIDAN-WESTERN ROOSEVELT-
RICHLAND-NORTHERN PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
236 PM MDT MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 30, 4:42 PM MST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
542 PM MDT MON JUL 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             18 N WINNETT            47.26N 108.35W
07/30/2012  E0.25 INCH       PETROLEUM          MT   911 CALL CENTER

            WIND GUSTS TO 30 MPH WITH MODERATE RAIN

&&

BB
Special weather statement, Jul 30, 9:30 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1030 PM MDT MON JUL 30 2012

MTZ016-017-059-061-310530-
PHILLIPS-VALLEY-
1030 PM MDT MON JUL 30 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL VALLEY COUNTY IN NORTHEAST MONTANA...
  EASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 1130 PM MDT.

AT 1024 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SACO...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN THE ADVISORY INCLUDE...
   HINSDALE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4893 10681 4846 10641 4830 10730 4859 10752
TIME...MOT...LOC 0429Z 242DEG 32KT 4846 10727

SCT
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 99 km away, was scanning. The volume nearest the first event began at 05:01 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
July 30, 10:00 PM MST
Where
Garfield County, 0.69 mi S of South Sawmill Raws
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
47.560, -107.530

Wind gusts up to 60 mph were measured at the South Sawmill Creek RAWS site.

Thunderstorm Wind, Valley

When
July 30, 10:40 PM MST
Where
Valley County, King Coulee Raws
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
47.800, -107.020

Wind gusts up to 60 mph were measured at the King Coulee RAWS site.

Thunderstorm Wind, Valley

When
July 30, 10:55 PM MST
Where
Valley County, 11.16 mi SSW of Duck Creek
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.840, -106.640

Wind gusts up to 58 mph were measured at The Pines Recreation Area mesonet site.

Thunderstorm Wind, Richland

When
July 31, 1:40 AM MST
Where
Richland County, 18.8 mi NNW of Enid
Measured
64 kt (74 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.950, -104.940

Spotter used a wind anemometer to measure sustained winds of 56 mph and gusts up to 74 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402156, 402157, 402158, 402159.